Florida, 2005

Hail and Damaging Winds in Florida, August 4, 2005

August 4, 2005 · NWS MLB · 4 events in 2 counties and zones

2 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 4, 1:28 PM EST, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 4, 1:28 PM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
228 PM EDT THU AUG 4 2005

.DISCUSSION...

REST OF TODAY/TONIGHT... MAIN INHIBITING FACTOR SO FAR THIS
AFTERNOON LOOKS TO BE MOISTURE...WITH HIGHER PWAT AIR LOCATED TO THE
NORTH AND SOUTH OF THE FORECAST AREA. HOWEVER...LATE INTERACTION OF
OUTFLOW AND SEA BREEZE BOUNDARIES SHOULD STILL BE ABLE TO GENERATE
SOME SCATTERED CONVECTION...WHICH WILL LINGER INTO EARLY EVENING.
MAIN THREAT FROM STORMS WILL CONTINUE TO BE LIGHTNING...STRONG WINDS
AND SMALL HAIL.

FRI THROUGH SUNDAY...LINGERING TROF OVER THE REGION AND WEAK
WESTERLY COMPONENT TO STEERING FLOW SHOULD PRODUCE ANOTHER FAIRLY
ACTIVE DAY ON FRIDAY. THE PATTERN WILL UNDERGO A TRANSITION THIS
WEEKEND AS TROF WEAKENS AND REGION STARTS TO BECOME MORE INFLUENCED
BY HIGH PRESSURE BUILDING IN FROM CAROLINAS REGION. WINDS WILL BE
RELATIVELY WEAK AND SEA BREEZES WILL DEVELOP ON BOTH COASTS WITH
ACTIVITY PROPOGATING SLOWLY INLAND DURING THE AFTERNOON. POPS WILL
BE A LITTLE HIGHER FOR FRI (60 N/50 S) THAN OVER THE WEEKEND (50/40
SAT AND 40/30 SUN) DUE TO WANING OF TROF AND BUILDING OF RIDGE OVER
THE AREA. TEMPS ABLE TO REACH NEAR 90/LWR 90S COAST BEFORE SEA
BREEZE ONSET AND CLIMBING TO LWR/MID 90S INTERIOR.

MON-WED...HIGH PRESSURE WILL EXTEND OVER THE PENINSULA SURFACE AND
ALOFT. CLOSE PROXIMITY OF RIDGE AXIS MEANS FLOW WILL REMAIN FAIRLY
WEAK WITH AFTERNOON CONVECTION OCCURRING MAINLY AS SEA/LAKE BREEZE
BOUNDARIES DEVELOP. POPS WILL BE NEAR CLIMO AND MAY DECREASE A
LITTLE BELOW CLIMO WITH WEAK SUBSIDENCE FROM RIDGE ALOFT OVER THE
REGION.

&&

.MARINE...WITH RELATIVELY WEAK PRESSURE PATTERN NEXT SEVERAL DAYS...
WINDS AND SEAS WILL STAY WELL BELOW ANY HIGHLIGHT CRITERIA. MAIN
CONCERN FOR BOATERS WILL CONTINUE TO BE STORMS MOVING OFFSHORE FROM
THE MAINLAND IN THE AFTERNOONS.

&&

.AVIATION...LATE AFTERNOON STORMS MAY TEMPORARILY REDUCE CIGS AND
VSBYS AT THE TAF SITES. WINDS ARE EXPECTED TO DROP OFF AFTER SUNSET
AND BECOME CALM SHORTLY THEREAFTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  89  75  90 /  30  60  40  50
MCO  75  92  76  92 /  30  60  30  50
MLB  76  89  76  90 /  30  50  30  40
VRB  75  89  74  89 /  30  50  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HIRSCH
LONG TERM....GLITTO
Hazardous weather outlook, Aug 4, 8:59 AM EST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
959 AM EDT THU AUG 4 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
050900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
959 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
DAYTIME HEATING COUPLED WITH SUFFICIENT DEEP LAYER MOISTURE AND THE
REMNANTS OF A WEAK MID-LEVEL TROUGH OVER NORTH FLORIDA WILL LEAD TO
THE DEVELOPMENT OF SCATTERED TO LOCALLY NUMEROUS SHOWERS AND
LIGHTNING STORMS DURING THE AFTERNOON AND EVENING. STORMS WILL FORM
INITIALLY ALONG THE EAST COAST SEA BREEZE...AND ALONG LOCAL LAKE
BREEZE AND STORM OUTFLOW BOUNDARIES...MAINLY NEAR THE OCALA FOREST
AND LAKE OKEECHOBEE. THE ACTIVITY WILL REDEVELOP FARTHER INLAND AS
THE SEA BREEZES MOVE STEADILY INLAND. STORMS WILL DRIFT BACK TOWARD
THE EAST COAST AT LESS THAN 10 MPH...WITH THE MOST INTENSE STORMS
CAPABLE OF PRODUCING FREQUENT LIGHTNING...WIND GUSTS OF 50 TO 60 MPH
AND SMALL HAIL.

...FLOOD IMPACT...
RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE WITH THE
STRONGEST STORMS THIS AFTERNOON AND EARLY EVENING. THIS MAY CAUSE
TEMPORARY INUNDATION OF LOW LYING FLOOD PRONE AREAS...AS WELL AS
PONDING OF WATER ON ROADWAYS.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW STRONG STORMS WILL BE POSSIBLE AROUND THE INTRACOASTAL
WATERWAY ALONG THE EAST COAST SEA BREEZE EARLY THIS AFTERNOON. AN
ISOLATED STRONG STORM COULD POSSIBLE MAKE IT BACK TO THE EAST COAST
DURING THE LATE AFTERNOON OR EARLY EVENING. WIND GUSTS OF 35 KNOTS
OR HIGHER...FREQUENT CLOUD TO WATER LIGHTNING AND ROUGH SEAS WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED
AFTERNOON LIGHTNING STORMS ARE EXPECTED EACH DAY...WITH THE MAIN
STORM THREATS CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

In the hours before

Special weather statement, Aug 4, 4:17 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
517 PM EDT THU AUG 4 2005

FLZ064-042200-
MARTIN-
517 PM EDT THU AUG 4 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND SMALL
HAIL OVER SOUTHEASTERN MARTIN COUNTY...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS...SMALL HAIL...AND FREQUENT
CLOUD TO GROUND LIGHTNING OVER CENTRAL MARTIN COUNTY. THE STORM WILL
MOVE SOUTH AT 5 MPH...WITH THE STRONGEST PORTION OF THE STORM
REMAINING SOUTH OF STATE ROAD 76 AND WEST OF INTERSTATE 95

SPRATT
Special weather statement, Aug 4, 5:57 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
657 PM EDT THU AUG 4 2005

FLZ045-144-042330-
ORANGE-SOUTHERN LAKE COUNTY-
657 PM EDT THU AUG 4 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 40 MPH AND SMALL
HAIL WILL AFFECT CENTRAL LAKE COUNTY AND WESTERN ORANGE COUNTY...

AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS...SMALL HAIL...AND FREQUENT
CLOUD TO GROUND LIGHTNING BETWEEN TAVARES AND ZELLWOOD...MOVING
SOUTHEAST AT 5 MPH.

THIS STRONGEST PORTION OF THIS STORM WILL AFFECT AREAS ALONG THE
LAKE AND ORANGE COUNTY LINE FROM LITTLE LAKE HARRIS TO FERNDALE AND
LAKE APOPKA THROUGH 730 PM.

SPRATT

The radar

The Melbourne radar (KMLB), 62 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 4, 6:25 PM EST
Where
Orange County, Winter Garden
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
27.883, -81.233

Thunderstorm winds blew down power lines in Winter Garden.

Hail, Orange

When
August 4, 6:32 PM EST
Where
Orange County, Winter Garden
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
28.567, -81.583

Hail, Osceola

When
August 4, 7:35 PM EST
Where
Osceola County, 4 mi SE of Intercession City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
28.217, -81.450

Thunderstorm Wind, Osceola

When
August 4, 7:54 PM EST
Where
Osceola County, 15 mi W of Kenansville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
28.567, -81.583

Thunderstorm winds blew down trees and destroyed a gazebo at a fish camp east of Lake Kissimmee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472572, 5472511, 5472512, 5472513.